Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 218, NWS Omaha, NE

August 16, 2012Cass County, Nebraska; Fremont County, Mills County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Aug 16, 2012, 12:22 AM CDT for Cass County, Nebraska; Fremont County, Mills County, Iowa. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2012, 12:22 AM CDT (05:22 UTC)
Expired
Aug 16, 2012, 12:45 AM CDT
In force
23 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Fremont County, IA, Mills County, IA, Cass County, NE

What was reported inside it

TimeReportWhereRemark
Aug 16, 12:24 AM CDTHAIL 0.753 W Pacific Junction, IA0.5 TO 0.75 INCH HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2012-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1882 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2012-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1882 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
2071 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

991 
WUUS53 KOAX 160522
SVROAX
IAC071-129-NEC025-160545-
/O.NEW.KOAX.SV.W.0218.120816T0522Z-120816T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1222 AM CDT THU AUG 16 2012

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CASS COUNTY IN SOUTHEAST NEBRASKA...
  NORTHEASTERN FREMONT COUNTY IN SOUTHWEST IOWA...
  SOUTHWESTERN MILLS COUNTY IN SOUTHWEST IOWA...

* UNTIL 1245 AM CDT

* AT 1218 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED
  NEAR PLATTSMOUTH...OR 18 MILES SOUTHEAST OF OMAHA...AND MOVING
  SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PLATTSMOUTH...GLENWOOD...MALVERN...PACIFIC JUNCTION...TABOR...
  RANDOLPH AND IMOGENE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4068 9539 4094 9593 4106 9590 4108 9587
      4112 9586 4098 9538
TIME...MOT...LOC 0518Z 300DEG 34KT 4102 9587 
WIND...HAIL <50MPH 1.00IN

$$

FOBERT
1 follow-up statement
362 
WWUS53 KOAX 160534
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1234 AM CDT THU AUG 16 2012

NEC025-160555-
/O.CAN.KOAX.SV.W.0218.000000T0000Z-120816T0545Z/
CASS NE-
1234 AM CDT THU AUG 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASS COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS 
MOVED OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN 
CANCELLED.

LAT...LON 4068 9539 4091 9581 4104 9582 4110 9578
      4098 9539
TIME...MOT...LOC 0533Z 300DEG 34KT 4095 9571 

$$

IAC071-129-160545-
/O.CON.KOAX.SV.W.0218.000000T0000Z-120816T0545Z/
MILLS IA-FREMONT IA-
1234 AM CDT THU AUG 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM
CDT FOR SOUTHWESTERN MILLS AND NORTHEASTERN FREMONT COUNTIES...

AT 1232 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED
NEAR GLENWOOD...OR 26 MILES SOUTHEAST OF OMAHA...MOVING SOUTHEAST
AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
GLENWOOD...MALVERN...PACIFIC JUNCTION...TABOR...RANDOLPH AND
IMOGENE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY
RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4068 9539 4091 9581 4104 9582 4110 9578
      4098 9539
TIME...MOT...LOC 0532Z 300DEG 34KT 4095 9571 
WIND...HAIL <50MPH 1.00IN

$$

FOBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 11:31 PM CDT, 51 minutes earlier.

Area forecast discussion, Aug 15, 11:31 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1131 PM CDT WED AUG 15 2012

.AVIATION...
06Z TAFS FOR KOFK...KOMA AND KLNK.

COLD FRONT THROUGH ALL TAF SITES AT 06Z WITH CONVECTION ALONG
THE FRONT. VFR CONDITIONS EXPECTED THROUGH THE PERIOD AS HIGH
BUILDS INTO THE REGION. GUSTY NORTH WINDS THROUGH ABOUT 18Z.

&&

.PREV DISCUSSION... /ISSUED 615 PM CDT WED AUG 15 2012/

UPDATE...

SENT A QUICK UPDATE TO LOWER POPS FOR TONIGHT.

DISCUSSION...

CDFNT IS CURRENTLY MOVG SEWD THRU NE NEB...BUT THUNDERSTORM CHANCES
APPEAR TO BE DECREASING FOR THIS EVNG. ALTHOUGH OBJECTIVE ANALYSIS
INDCS THAT THE CAP IS WEAK ACROSS NORTHEAST NEBRASKA...VISIBLE SAT
IMAGERY INDCS LITTLE IN THE WAY OF SURFACED-BASED CU ALONG OR BEHIND
THE CDFNT INDCG THE SHORT RANGE MODELS MAY BE A LITTLE OVER
AGGRESSIVE IN REDUCING THE CAP. THIS COULD BE POSSIBLY THE RESULT OF
THICK SMOKE FM THE WRN US FIRES AS TEMPERATURES HAVE BEEN HELD IN
CHECK THRU THE AFTN WITH ONLY LOWER TO MID 90S OBSERVED. WE WILL
MAINTAIN A LOW CHC POP ALONG THE FNT THIS EVNG AND CONT SOME CHC
POPS OVERNIGHT BEHIND THE FNT AS THE LARGE-SCALE FORCING INCREASES
AND MAY LEAD TO SOME SHOWERS. UPDATES ALREADY SENT.

BOUSTEAD

DISCUSSION...

PRIMARY FORECAST CONCERN TONIGHT IS POTENTIAL CONVECTION DEVELOPING
ALONG A FAIRLY STRONG COLD FRONT THAT WAS LOCATED FROM SOUTHWEST
NEBRASKA THROUGH EASTERN SOUTH DAKOTA AT 20Z. A FAIRLY HEALTHY CAP
STILL EXISTS ALONG THE FRONT WITH H70 TEMPS RANGING FROM +11 TO
+13...AND SURFACE BASED CIN BASED ON MESOANALYSIS FROM 50 TO 150
J/KG. MOST RECENT SATELLITE IMAGERY ALSO SHOWS A DISTINCT LACK OF
CUMULUS CLOUDS ALONG THE FRONT WHICH IS CONCERNING...EXCEPT FOR IN
NORTHWESTERN KANSAS WHERE TEMPS ARE AROUND 100. THUS...BELIEVE
THAT IT WILL STILL TAKE A FEW MORE HOURS FOR CONVECTION TO
POSSIBLY DEVELOP...PERHAPS NOT UNTIL 00Z...AND ESPECIALLY IN
CENTRAL THROUGH NORTHEAST NEBRASKA WHERE WE'LL FORECAST 50 TO 70
PERCENT CHANCE OF THUNDERSTORMS. IT'S IN THIS AREA THAT MODELS
SEEM TO AGREE...BASED ON HRRR/RAP/SREF/NAM SOLUTIONS. BELIEVE
THAT ANY REAL PRECIP THREAT WOULD NOT REACH THE I80 CORRIDOR UNTIL
POSSIBLY 03-06Z... AND THEN WHATEVER DEVELOPS PUSHING SOUTH AND
EAST FROM THERE...SO WILL MAINTAIN 50/60 PERCENT POPS SOUTHEAST
HALF OF THE CWFA AFTER 06Z. POPS AND AREAL COVERAGE COULD BE
OVERDONE THOUGH IF WE FAIL TO GET SUBSTANTIAL DEVELOPMENT BY 00Z.

A SECONDARY UPPER IMPULSE MOVING OUT OF THE NORTHERN ROCKIES
SHOULD MOVE INTO THE AREA LATE TONIGHT...AND AT LEAST GIVE US A
SMALL CHANCE FOR SHOWERS THAT WOULD LINGER THROUGH EARLY THURSDAY
MORNING...BUT ALSO AT THAT TIME...THE INSTABILITY HAS SIGNIFICANTLY
OUTRUN THE FRONT BY THEN.

AFTER THAT...COOLER AND DRIER AIR OVERSPREADS THE AREA FOR
THURSDAY NIGHT AND FRIDAY RESULTING IN CLEARING SKIES AND WINDS
DIMINISHING.

BOTH THE ECMWF AND GFS INDICATE ANOTHER SUBTLE WAVE AFFECTING THE
REGION LATE IN NORTHWEST FLOW BY LATE FRIDAY NIGHT AND THROUGH THE
DAY SATURDAY. THERE APPEARS TO BE ENOUGH DYNAMICS AND MOISTURE TO
AT LEAST FORECAST A 20 TO 30 PERCENT CHANCE OF MAINLY SHOWERS...WHICH
SHOULD EXIT THE AREA BY SATURDAY NIGHT. ANOTHER SUBTLE UPPER WAVE
APPEARS BY MID WEEK...BRINGING ANOTHER SMALL CHANCE FOR SHOWERS
AND ISOLATED STORMS BY TUESDAY THROUGH WEDNESDAY.

DEWALD

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT
Hazardous weather outlook, Aug 15, 8:03 PM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
803 PM CDT WED AUG 15 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161515-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
803 PM CDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT AS A
STRONG COLD FRONT MOVES THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY.

In the hours before

Special weather statement, Aug 15, 11:23 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1123 PM CDT WED AUG 15 2012

IAZ069-NEZ045-052-053-160500-
POTTAWATTAMIE IA-DOUGLAS NE-WASHINGTON NE-SARPY NE-
1123 PM CDT WED AUG 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POTTAWATTAMIE...
DOUGLAS...SOUTHEASTERN WASHINGTON AND SARPY COUNTIES UNTIL 1200 AM
CDT...

AT 1122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM FORT CALHOUN TO GRETNA...OR ALONG A LINE EXTENDING FROM 10
MILES NORTH OF OMAHA TO 30 MILES NORTHEAST OF LINCOLN...AND MOVING
EAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OMAHA...COUNCIL BLUFFS...BELLEVUE...PAPILLION...LA VISTA...OFFUTT
AFB...MILLARD...RALSTON...ELKHORN...GRETNA...FORT CALHOUN...CHALCO...
CARTER LAKE...BOYS TOWN AND CRESCENT.

LAT...LON 4116 9584 4116 9588 4112 9586 4108 9589
      4109 9634 4112 9631 4113 9632 4115 9631
      4120 9633 4146 9606 4144 9565
TIME...MOT...LOC 0422Z 267DEG 38KT 4141 9604 4116 9631

BOUSTEAD
Local storm report, Aug 15, 11:28 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1128 PM CDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     HAIL             8 WNW OMAHA             41.31N 96.15W
08/15/2012  E0.75 INCH       DOUGLAS            NE   TRAINED SPOTTER

            DIME SIZE HAIL AT 156TH AND MILITARY.

&&

BMAYES
Local storm report, Aug 15, 11:43 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1143 PM CDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     HAIL             5 WNW OMAHA             41.29N 96.10W
08/15/2012  E1.00 INCH       DOUGLAS            NE   LAW ENFORCEMENT

            72ND AND HWY 36. ALSO WINDS 40-50 MPH.

&&

BMAYES
Local storm report, Aug 15, 11:58 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1158 PM CDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 PM     HAIL             2 W OMAHA               41.26N 96.05W
08/15/2012  E0.88 INCH       DOUGLAS            NE   BROADCAST MEDIA

            35TH AND FARNAM. HAIL UP TO NICKELS BUT MOST HAIL WAS
            SMALLER THAN THAT.

&&

BMAYES
Local storm report, Aug 16, 12:06 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1206 AM CDT THU AUG 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     HAIL             OMAHA                   41.26N 96.01W
08/15/2012  E0.50 INCH       DOUGLAS            NE   ASOS

            REPORTED AT EPPLEY AIRFIELD.

&&

BMAYES
Local storm report, Aug 16, 12:19 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1219 AM CDT THU AUG 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 AM     HAIL             PLATTSMOUTH             41.01N 95.89W
08/16/2012  E1.00 INCH       CASS               NE   TRAINED SPOTTER

&&

BMAYES

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 10:44 PM CDTSpecial Weather StatementOAXWashington46 min
Aug 15, 10:50 PM CDTSevere Thunderstorm WarningOAXWashington25 min
Aug 15, 11:23 PM CDTSpecial Weather StatementOAXDouglas, Sarpy37 min
Aug 15, 11:41 PM CDTSevere Thunderstorm WarningOAXDouglas34 min
Aug 16, 1:29 AM CDTSpecial Weather StatementOAXMadison, Wayne31 min
Aug 16, 1:59 AM CDTSpecial Weather StatementOAXCuming, Stanton, Thurston31 min
Aug 16, 12:02 AM CDTSevere Thunderstorm WarningOAXMills, Pottawattamie28 min
Aug 16, 12:27 AM CDTSevere Thunderstorm WarningOAXMills33 min
Aug 16, 12:44 AM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Page31 min
Aug 16, 1:30 AM CDTSevere Thunderstorm WarningOAXMonona30 min
Aug 16, 1:40 AM CDTSpecial Weather StatementOAXPage20 min
Aug 16, 1:59 AM CDTSevere Thunderstorm WarningOAXMonona16 min
Aug 16, 2:15 AM CDTSpecial Weather StatementOAXShelby30 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.